Winter Storm, Bourbon
- When
- November 30, 12:00 PM CST to 11:59 PM CST
- Where
- Bourbon forecast zone
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
A major winter storm caused a combination of freezing rain, sleet, and heavy snow to fall over sections of extreme southeast Kansas. The frozen precipitation began on the 30th of November and continued into the overnight and early morning hours of December 1st.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A major winter storm caused a combination of freezing rain, sleet, and heavy snow to fall over sections of extreme southeast Kansas. The frozen precipitation began on the 30th of November and continued into the overnight and early morning hours of December 1st. During much of the day on November 30th, the precipitation type was freezing rain and sleet, with ice accumulations up to four inches in some areas. The second wave of precipitation occurred overnight causing large amounts of snow to accumulate over the ice. Storm total accumulations ranging from seven to 12 inches occurred over all three counties.|The combination of the ice and snow weighted down all exposed objects. As a matter of fact, some areas experienced disaster as many roofs on businesses, barns, and outbuildings collasped due to the weight of the accumulated precipitation. 17 structures collasped in Crawford County, while ten structures were destroyed in Bourbon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 30, 5:45 AM CST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 AM CST THU NOV 30 2006
...MAJOR WINTER STORM TODAY THROUGH FRIDAY MORNING...
.UPDATE...
TEMPERATURES CONTINUE A GRADUAL FALL WITH READINGS AT FREEZING
GENERALLY ALONG AND NORTHWEST OF A LINE FROM CASSVILLE...TO
SPRINGFIELD TO BRANSON. ICE WAS ACCUMULATING ON ELEVATED OBJECTS AT
NWS SPRINGFIELD. I AM BECOMING INCREASINGLY CONCERNED ABOUT
POTENTIALLY DAMAGING ICE ACCUMULATIONS AND POWER OUTAGES. MOISTURE
CONTINUES TO SURGE NORTHWARD AHEAD OF AN IMPRESSIVE SYSTEM COMING
OUT OF NEW MEXICO. HAVE INCREASED ICE ACCUMULATION FORECAST GRIDS
AND WARNINGS.
FOSTER
&&
.DISCUSSION...
STORM STILL ON ITS WAY INTO SOUTHEASTERN KANSAS AND SOUTHERN
MISSOURI AS ADVERTISED. FORECAST CHALLENGES THIS MORNING ARE TIMING
ON RAIN/SNOW CHANGEOVER...SNOW AMOUNTS FOR THE EVENT AND
TEMPERATURES AFTER THE STORM MOVES OUT FOR FRIDAY THROUGH THE
WEEKEND.
SHORT TERM (TODAY THROUGH FRIDAY)
CURRENTLY...FRONT JUST MADE ITS WAY THROUGH WEST PLAINS AT 0100 THIS
MORNING. CURRENTLY LOCATED IN THE MISSOURI BOOTHEEL...EXTENDING OVER
NORTHERN ARKANSAS INTO CENTRAL TEXAS. FZRA BEING REPORTED AT MOST
OBSERVING SITES BEHIND THE FRONT WITH THE ONLY EXCEPTION
SOUTHEASTERN PORTIONS OF THE CWA. NO REPORTS SO FAR OF SLICK ROADS
AROUND SPRINGFIELD...BUT FURTHER WEST IN PITTSBURG KANSAS...SEVERAL
REPORTS OF VEHICLES SPINNING OFF THE HIGHWAY HAVE BEEN REPORTED.
STILL HAVE GOOD MOISTURE SURGE MOVING IN FROM NORTHEAST TEXAS AND
EASTERN OKLAHOMA...SO PRECIPITATION WILL CONTINUE THROUGH THE DAY.
SECONDARY LOW STARTING TO MAKE ITS WAY OUT OF SOUTHERN NEW MEXICO
AND LAST FEW SATELLITE IMAGES SHOWING ITS STARTING TO HEAD
NORTHEAST. TEMPERATURES IN THE TEENS UNDER THIS SYSTEM ACROSS
EASTERN NEW MEXICO AND WESTERN TEXAS...SO SNOW STILL IS ON THE WAY
AS WELL. A BIGGER ISSUE THIS MORNING IS THE AMOUNT OF RAINFALL WE
RECEIVED OVERNIGHT WITH SOME AREAS IN SOUTHWESTERN MISSOURI
RECEIVING UP TO 3 INCHES. DECIDED TO ISSUE FLOOD WARNINGS FOR
SOUTHWESTERN MISSOURI COUNTIES THIS MORNING.
STILL FOLLOWING MORE CLOSELY TOWARDS THE ECMWF SOLUTION...KEEPING
THE LOW A LITTLE FURTHER SOUTH. NAM AND WRF SHOWING A MORE NORTHERLY
MOVEMENT OF THE LOW. AM ENCOURAGED SOME AS 06Z WRF INITIALIZATION A
LITTLE FURTHER SOUTH AS WELL FROM ITS PREVIOUS RUN. UPPER LOW TRACKS
EAST NORTHEAST INTO WESTERN ARKANSAS THIS AFTERNOON...WITH SURFACE
LOW TRACKING FROM CENTRAL ARKANSAS INTO SOUTHEASTERN MISSOURI THIS
EVENING. TROWAL FEATURE INTO SOUTHEAST KANSAS BY MID AFTERNOON AND
THEN INTO SOUTHERN AND CENTRAL MISSOURI BY LATE EVENING. MODEL
SOUNDINGS KEEP FZRA PROFILES OVER THE CWA THROUGH MID
AFTERNOON...BEFORE TURNING TO SNOW AFTER 00Z. ONE CONCERN OF NOTE.
WRF SOUNDINGS KEEP FZRA PROFILES ALL DAY. ALSO SHOW TEMPERATURES
THIS MORNING FALLING FAIRLY SHARPLY AFTER 12Z. SHOULD THIS HOLD
TRUE...WE COULD SEE SIGNIFICANTLY MORE ICE ACCUMULATIONS ON POWER
LINES AND ELEVATED SURFACES. POWER OUTAGES DUE TO DOWNED POWER LINES
DEFINITELY A CONCERN THROUGH THE DAY TODAY.
WENT WITH HPC SNOWFALL FORECAST...WITH THE EXCEPTION OF SOUTHEASTERN
PORTIONS OF THE CWA. THIS AREA MAY GET DRY SLOTTED. PLUS...STILL
FAIRLY WARM DOWN THAT WAY. DECIDED TO ISSUED A WINTER WEATHER
ADVISORY FOR THESE SOUTHEASTERN COUNTIES WITH SNOW ACCUMULATIONS
LESS THAN 3 INCHES AND MINOR FREEZING. DAY SHIFT WILL HAVE TO
CLOSELY MONITOR THIS FOR ANY FURTHER DEVELOPMENTS. INCREASED SNOW
AMOUNTS ELSEWHERE...BASICALLY 5-9 INCHES ALONG THE INTERSTATE 44
CORRIDOR AND 8-10 INCHES NORTHWEST OF INTERSTATE 44. WOULD NOT BE
SURPRISED TO SEE SOME ISOLATED REPORTS OF HIGHER AMOUNTS THOUGH
BEFORE THE EVENT IS TOTALLY OVER WITH. LOW MOVES OFF INTO NORTHERN
INDIANA BY NOON FRIDAY AND SNOW SHOULD TAPER OFF THROUGH THE MORNING.
FRIDAY EVENING THROUGH THE WEEKEND...WITH A DECENT SNOWPACK IN
PLACE...TEMPERATURES THROUGH THE WEEKEND WILL BE BONE CHILLING. WENT
FOR SINGLE DIGIT LOWS ACROSS MUCH OF THE FORECAST AREA SATURDAY
MORNING WITH DAYTIME HIGHS NOT MAKING FREEZING ANYWHERE. NOT MUCH
WARMER FOR SUNDAY AS ANOTHER UPPER VORT MOVES THROUGH BRINGING
ANOTHER REINFORCING SHOT OF COLD AIR. MAY NEED TO LOWER TEMPS IN
FUTURE FORECASTS EVEN MORE. CONTINUED TO UNDERCUT MOS THROUGH MUCH
OF THE EXTENDED.
&&
.AVIATION...
MVFR CEILINGS AND VISIBILITIES WILL PREVAIL TODAY AND TONIGHT WITH
IFR CONDITIONS AT TIMES. FREEZING RAIN AND SLEET WILL CHANGE TO SNOW
THIS AFTERNOON AND EVENING WITH VISIBILITIES LESS THAN ONE HALF MILE
IN HEAVY SNOW POSSIBLE THIS EVENING.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING WEST OF A LINE FROM BRANSON TO SALEM
TONIGHT THROUGH FRIDAY MORNING. WINTER WEATHER ADVISORY EAST OF
A LINE FROM BRANSON TO SALEM THURSDAY THROUGH FRIDAY MORNING
FLOOD WATCH SOUTH OF INTERSTATE 44 AND EAST OF HIGHWAY 65
FOR TONIGHT.
KS...WINTER STORM WARNING FOR EXTREME SOUTHEAST KANSAS TONIGHT
THROUGH FRIDAY MORNING.
WFO SGFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CST THU NOV 30 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 600 AM CST THU NOV 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. ...MAJOR WINTER STORM TO IMPACT THE OUTLOOK AREA THROUGH TONIGHT... . .DAY ONE...TODAY AND TONIGHT. SIGNIFICANT TO POTENTIALLY DAMAGING ICE ACCUMULATIONS ARE EXPECTED ACROSS SOUTHEAST KANSAS AND MUCH OF THE MISSOURI OZARKS TODAY. TRAVEL WILL BECOME INCREASINGLY TREACHEROUS. THE PRECIPITATION WILL CHANGE TO SNOW FROM WEST TO EAST LATER TODAY AND TONIGHT. SNOW ACCUMULATIONS OF 6 TO 10 INCHES ARE EXPECTED ALONG AND NORTH OF INTERSTATE 44 WITH HEAVIER AMOUNTS POSSIBLE. LIGHTER ACCUMULATIONS OF ONE TO FOUR INCHES ARE EXPECTED ACROSS FAR SOUTH CENTRAL MISSOURI. SEE WINTER STORM WARNINGS ISSUED BY NATIONAL WEATHER SERVICE SPRINGFIELD FOR MORE INFORMATION. THIS WINTER STORM WILL AFFECT THE SURROUNDING REGION OF OKLAHOMA... EASTERN KANSAS...NORTHERN MISSOURI...AND ILLINOIS. IN ADDITION...MODERATE TO HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING IN SOUTH CENTRAL MISSOURI. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY. THE SNOW WILL END FRIDAY MORNING. WIND CHILL VALUES EARLY FRIDAY WILL BE NEAR ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO RELAY SNOW AND ICE ACCUMULATIONS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 AM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM FLOOD FORSYTH 36.68N 93.12W
11/30/2006 TANEY MO PUBLIC
HIGHWAY H NEAR THE TOWN OF FORSYTH WAS FLOODED WITH A
REPORT OF 2.5 FEET OF WATER FLOWING OVER THE LOW WATER
CROSSING
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
ISSUED BY NATIONAL WEATHER SERVICE ST LOUIS MO
1039 AM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM FREEZING RAIN SPRINGFIELD 37.20N 93.29W
11/30/2006 E0.25 INCH GREENE MO NWS EMPLOYEE
NWS OFFICE IN SPRINGFIELD, MO REPORTS 1/4 INCH OF ICE ON
VIRTUALLY ALL SURFACES. SPORADIC ELECTRICITY AND
TELEPHONE OUTAGES.
1034 AM FREEZING RAIN IBERIA 38.09N 92.29W
11/30/2006 E0.75 INCH MILLER MO CO-OP OBSERVER
3/4 INCH OF ICE REPORTED.
&&
JKRAMPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1059 AM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM ICE STORM BUFFALO 37.64N 93.09W
11/30/2006 DALLAS MO LAW ENFORCEMENT
1 TO 2 INCHES OF ICE ACCUMULATIONS HAS BEEN REPORTED
COUNTY WIDE.
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1107 AM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM ICE STORM 10 NW WILLARD 37.41N 93.56W
11/30/2006 GREENE MO LAW ENFORCEMENT
GREENE COUNTY SHERRIF REPORTS THAT SEVERAL HOMES IN
NORTHWEST GREENE COUNTY ARE ON FIRE DUE TO LIVE
POWERLINES FALLING ON HOMES FROM ICE ON THE POWERLINES.
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM SLEET CAMDENTON 38.01N 92.74W
11/30/2006 E2.00 INCH CAMDEN MO EMERGENCY MNGR
COMBINATION OF SLEET AND FREEZING RAIN.
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1121 AM CST THU NOV 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM ICE STORM JOPLIN 37.08N 94.51W
11/30/2006 JASPER MO AMATEUR RADIO
1/2 INCH OF ICE ACCUMULATION.
&&
HATCHThe national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, November 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6596, 6597, 6598.